Is it the medication ?

My daughter often compains of having thoughts about hurting people and I am starting to get a little worried about it. I have heard that some medications that are used to treat her asthma could be causing this problem and wondered if any one else out there has had this kind problem? she is on 5mg montelukast, seritide and ventolin she also often has to take steroids. I really don't want her to come off any of this medication because I know how bad she was before she was on these and don't want to go back there but then I also don't like the idea of her having these kind of thoughts at suck a young age (only 7)

take care

lisa

6 Replies

oldestnewest
  • I can not say I remember having such thoughts as a child but then you probably wouldn't. What I do know is that as an adult I get very stroppy and snappy and the whole world is so flipping irritating when I am on pred! I also have a 7 year old boy in my class who takes pred fairly often and he has actually hit me once whilst taking it and tried to kick my assistant, he also seems to get very frustrated with other children and has been somewhat more aggressive with them. He does also have quite severe special needs as well so this probably compounds the effects of the steroids as he won't be able to understand his feelings perhaps as well as your daughter.

  • Hello

    Hi Lisa, Just read your post and wanted to send message of support. My son (14) went through a tough time with negative thoughts 2 yrs ago when he was very ill with asthma, and off school all the time. He was depressed and we were really worried about him. The consultant referred him to a counsellor and she was very good. She saw us as a family a few times, and my son on his own. It was very helpful, and things also improved once his asthma was under better control.

    Personally I think the drugs dont help, but your daughter cant be without them. She is probably feeling anxious because of her asthma, the way my son was. I had similar problems when I was his age (my asthma was uncontrolled too), it's not uncommon in young people with health problems. I would suggest speaking to her consultant or GP about it and asking for a referral to a counselling service (we were referred to the local mental health service for children and young people).

    The fact that she is telling you how she feels is actually a good sign because she is not bottling things up. But a trained counsellor knows how to respond and your daughter will listen to him/her and probably open up a bit more. It took a little while for our first appointment to come through but was worth it when it came. It's nice to know you are not alone and someone is being supportive.

    Sorry to go on. Do let me know how you get on.

    angie

  • Hi Lisa, Negative thoughts are common in children with health problems. The medication doesnt help because they stimulate (especially steroids) but they are not necessarily the cause of feeling depressed/aggressive/anxious. It is quite understandable that your daughter feels down if she is poorly a lot, she probably misses school and struggles with the activities that her contemporaries take for granted (like running around and having fun). It is hard to be different, and of course, feeling 'tight' and wheezy is unpleasant (I am a lifelong asthmatic and my teenage son has also had it all his life).

    I think it is important to acknowledge this is an important issue and to seek help. I would suggest you mention your daughter's anxieties to your GP/consultant, and ask for a referral for some counselling. It is good that she is talking to you and not bottling things up, but she may open up even more to a counsellor. I remember as a child I never wanted to upset my mother who was already (understandably) anxious about me, and I didnt share much with her. Counsellors are also able to explain strategies for coping with negative feelings.

    Please feel free to send me a private message.

  • my son is 8 now but last year when he was 7 he was put on montelukast 5mg. the change in him was awful. he tried to take his life with a rope and a tree and he couldnt see why he felt so angry and wanting to hurt someone. he wanted the feelings n thoughts to go away. we stopped montelukast after someone else on here mentioned similar side effects with montelukast. my son also has adhd and possible aspergers syndrome (awaiting multi agency assessment). recently his asthma at night became so bad so i agreed to re try montelukast. within days he was back angry violent as saying he wanted to die. needless to say we have stopped it again as he is back to normal. our gp was brilliant and straight away rang the consultant we are under and made an urgent appointment for us. please see your gp to note the side effects x

  • At the risk of being jumped on from a huge height, I feel I must mention again that I was told thirty years ago that asthma was a vitamin A deficiency and vitamin A must be taken with vitamin E. Neither I nor my son have had any asthma since, plus no medications or side effects.

    I'm not telling anyone to give up medications, I just feel that particularly in the case of children, this information should be out there. I've only even known of one child who did not respond to ridiculously low doses of these 2 vitamins and he was a 4 year old boy who'd been born with underdeveloped lungs.

    Marian

  • Hi Marian,

    Not going to jump on you at all. Have a wee link for anybody who grabs the idea that the more you take of each vitamin is a good idea. Worked with a biology teacher who took copious amounts of vitamin C and D for a cold. The C tended to be flushed away with the amount of water he drank every day and not sure the D did much good either as still had our colds. Anyway this is the link -

    ext.colostate.edu/pubs/food...

You may also like...